Drought, Cherokee
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Abnormally dry conditions through the month of September led to the continuation of Severe (D2) Drought conditions for a small portion of northeast Alabama, including Cherokee County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Abnormally dry conditions through the month of September led to the continuation of Severe (D2) Drought conditions for a small portion of northeast Alabama, including Cherokee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 10:51 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1151 PM CDT SUN AUG 31 2008 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... GUSTAV CONTINUES TO BE THE MAIN FORECAST CONCERN THROUGH THE BULK OF THE FORECAST PERIOD...WITH A LITTLE BIT OF HANNA THROWN IN TOWARDS THE END. LATEST NHC TRACK VERY MUCH IN LINE WITH PREVIOUS FORECAST TRACK...WHICH LEAVES CENTRAL ALABAMA ON THE FRINGES OF GUSTAV THROUGH TUESDAY. MAIN EFFECTS ON CENTRAL ALABAMA WILL BE INCREASING WINDS...WHICH BY TOMORROW MORNING AT 7 AM SHOULD BE UP AROUND 10 TO 20 MPH WITH GUSTS AS HIGH AS 30 MPH...ROUGHLY FOR THE SOUTHWESTERN HALF OF THE FORECAST AREA. THIS AREA IS ROUGHLY DESCRIBED AS ALONG AND SOUTH OF A LINE FROM VERNON TO FAYETTE... TUSCALOOSA...CLANTON...TUSKEGEE AND PHENIX CITY...AND WILL ALSO BE THE AREA OF MAIN CONCERN FOR RAIN BANDS...AND THE POSSIBILITY OF ISOLATED TORNADOES. RAINFALL/FLOODING CONCERNS ARE LOW BUT WORTH WATCHING...WITH THE ONLY CONCERN BEING THE POSSIBILITY OF MULTIPLE RAIN BANDS PASSING OVER THE SAME AREA. ELSEWHERE THROUGH TUESDAY...EXPECT CONDITIONS TO BE BREEZY AT TIMES...WITH A FEW ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE. GUSTAV REMAINS A FORECAST CHALLENGE FROM LATE TUESDAY THROUGH THE END OF THE WEEK...AS THE EVENTUAL PATH OF HIS REMNANTS IS IN QUESTION. MOST MODELS ARE IN AGREEMENT BUILDING AN UPPER LEVEL RIDGE ALONG THE SPINE OF THE APPALACHIANS...WITH A SURFACE HIGH BUILDING DOWN THE LEE OF THE APPALACHIANS ALONG THE MID ATLANTIC COAST. THIS HIGH WOULD THEN APPEAR TO SPLIT THE DIFFERENCE BETWEEN GUSTAV AND HANNA...KEEPING THE BULK OF THE AREA DRY AND SEASONABLE THROUGH FRIDAY. HOWEVER...THE GFS EVENTUALLY SHOOTS HANNA UP THE EAST COAST...AND THE MEANDERING REMNANTS OF GUSTAV FINALLY DRIFT EAST...AND THEN NORTHEASTWARD ACROSS THE TENNESSEE VALLEY. THE RESULT OF THIS WOULD BE TO BRING A RETURN OF ENHANCED RAIN CHANCES. ON THE OTHER HAND...THE EUROPEAN AND NOGAPS FIRST TAKE THE REMNANTS OF GUSTAV NORTHWARD...AND THEN ROTATES HANNA UP AND INTO THE SOUTHWESTERLY FLOW OF THE EAST COAST...WHICH WOULD RESULT IN A MUCH DRIER WEEKEND. NEEDLESS TO SAY...WITH THIS DIVERGENT SOLUTIONS...FORECAST CONFIDENCE IS NOT EXACTLY HIGH FOR NEXT WEEKEND. FOR NOW...NOT BUYING ALL THE WAY INTO THE WETTER GFS SOLUTION...AND TAKING A BLEND OF GUIDANCE WINDS UP LOOKING MUCH LIKE CLIMATOLOGY...WHICH IS PROBABLY A SAFE BET FOR THIS TIME OF YEAR. JD/81 && .AVIATION...06Z TAF DISCUSSION. LARGE CIRRUS SHIELD FROM GUSTAV CONTINUES ACROSS THE AREA...AND WILL REMAIN THROUGH THE OVERNIGHT HOURS. SOME STRATUS DEVELOPED EARLY SUNDAY MORNING AT MGM AND TOI...AND STILL EXPECT IT TO DEVELOP ONCE AGAIN JUST BEFORE OR RIGHT AT SUNRISE MONDAY. WITH WINDS AT OR ABOVE 6 KNOTS AREAWIDE...I DO NOT EXPECT VISIBILITIES TO DROP BELOW 6 MILES. GUSTAV STILL EXPECTED TO STAY FAR ENOUGH AWAY FROM CENTRAL ALABAMA TO KEEP RAIN CHANCES HERE AT OR BELOW 50 PERCENT AT ALL TAF SITES. WILL CONTINUE TO INCLUDE VCSH AT MGM AND TOI...AS THESE WILL BE THE AREAS MOST LIKELY TO EXPERIENCE AN OUTER RAIN BAND ON MONDAY. WINDS WILL BECOME QUITE GUSTY...BUT AT THIS TIME MOST GUSTS ARE EXPECTED TO STAY BELOW 30 KTS. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY 7 AM MONDAY THROUGH 7 AM TUESDAY FOR SOUTHWESTERN HALF. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 745 PM CDT SUN AUG 31 2008 ALZ011>015-017>050-020045- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 745 PM CDT SUN AUG 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. BREEZY CONDITIONS ARE EXPECTED TO DEVELOP OVER PARTS OF THE AREA BEGINNING AROUND 7 AM ON MONDAY...AND LASTING THROUGH MID MORNING TUESDAY...ESPECIALLY ON AREA LAKES AND WATERWAYS. THIS WILL OCCUR DUE TO HIGH PRESSURE BEING LOCATED TO THE NORTHEAST OF THE AREA... WHILE MAJOR HURRICANE GUSTAV WILL BE POSITIONED TO OUR SOUTHWEST. AS A RESULT...A LAKE WIND ADVISORY HAS BEEN ISSUED FROM MONDAY MORNING THROUGH TUESDAY MORNING. A FEW WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITHIN THE ADVISORY AREA...WHICH IS ROUGHLY ALONG AND SOUTH OF A LINE FROM VERNON TO CLANTON TO PHENIX CITY. IN ADDITION...BANDING FEATURES FROM GUSTAV MAY ENTER THE SOUTHERN COUNTIES AS EARLY AS MONDAY MORNING...WITH THE POTENTIAL FOR THESE OUTER BANDS ROTATING ACROSS THE SOUTHWESTERN HALF OF THE AREA THROUGH TUESDAY AFTERNOON. THESE BANDS WILL CONTAIN SOME THREAT OF ISOLATED TORNADOES AND ENHANCED WIND GUSTS. THE PRIMARY AREA OF CONCERN AT THIS TIME...IS FOR AREAS NEAR AND WITHIN THE CURRENT LAKE WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BECOME NECESSARY MONDAY AND TUESDAY...AS OUTER BANDS FROM GUSTAV BEGIN TO ENTER CENTRAL ALABAMA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 PM CDT SUN AUG 31 2008 ALZ035-041-043-010100- AUTAUGA-CHILTON-ELMORE- 715 PM CDT SUN AUG 31 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...CHILTON AND ELMORE COUNTIES UNTIL 800 PM CDT... AT 711 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WETUMPKA...MOVING NORTHWEST AT 35 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 756 PM CDT SUN AUG 31 2008 ALZ033>035-010145- BIBB-CHILTON-PERRY- 756 PM CDT SUN AUG 31 2008 ...SIGNIFICANT WEATHER ALERT FOR BIBB...CHILTON AND PERRY COUNTIES UNTIL 845 PM CDT... AT 751 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR POOLES CROSSROADS...OR 6 MILES SOUTH OF CLANTON... MOVING NORTHWEST AT 33 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... POOLES CROSSROADS. PLECHER. THORSBY. ISABELLA. CHILTON COUNTY MOTOR SPORTS PARK. RANDOLPH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CDT SUN AUG 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 5 W TALLASSEE 32.54N 85.97W
08/31/2008 ELMORE AL EMERGENCY MNGR
SPORADIC TREES AND POWERLINES DOWN FROM FRIENDSHIP TO
DEATSVILLE. TIME OF REPORTS RANGED FROM 645 TO 725 PM.
&&
JONES/90The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133765.